MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X46MM TL15.5MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X46MM TL15.5MM; SCREW, FIXATION, BONE
Model Number 325046S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.The hospital retained the removed fragments.
 
Event or Problem Description
Primary procedure, elbow fracture.It was reported that when manually implanting the 4.0 cannulated screw, the surgeon felt the screw snap when it was approximately halfway implanted.Intra-operative imaging showed that the portion in the patient's bone was shattered.The surgeon removed as many of the pieces as he could.One small piece remained in the patient and is trapped in with the second implanted cannulated screw.Surgery was completed successfully with a delay of approximately 45 minutes.
 
Additional Manufacturer Narrative
The reported event that cannulated screw, partially threaded asnis iii ø4.0x46mm tl15.5mm was alleged of issue ¿implant - breakage intra-operative¿ could be confirmed with the help of x-ray and image received and that it also matches the reported failure mode.The provided device image confirms the breakage of screw and received x-ray confirms entrapment of it with the second screw.Based on the provided medical records, the medical opinion was sought from an experienced independent medical expert which revealed the following; ¿from a medical point of view, the technique for the operation is fine.Did the surgeon pre drill before inserting the asnis screw.The bone in a 16 year old can be dense.Whether the bone was dense should/ could have been noticed while drilling the k-wire.We only see one direction on the x-ray, a second direction could show us whether the k-wire is placed centrally in the humerus.If the k-wire is placed to close to the cortical bone this could influence the surgery, closer to the cortical bone, the bone is harder.If all technical steps were taken correctly, it is most probable that the bone was denser than usual which might have caused the screw to snap.¿ the batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is predominantly patient related (dense bone) and is also supported by the medical expert¿s opinion ¿the bone in a 16 year old can be dense.If all technical steps were taken correctly, it is most probable that the bone was denser than usual which might have caused the screw to snap.¿ if the product is returned or any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X46MM TL15.5MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10161992
Report Number0008031020-2020-01702
Device Sequence Number3573242
Product Code HWC
UDI-Device Identifier07613327076196
UDI-Public07613327076196
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number325046S
Device Catalogue Number325046S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/21/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/17/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age16 YR